This Drug May Decrease Overeating, But Not the Reasons Why
Emotional overeating is caused by stress and serotonin deficiency.
Posted May 15, 2019
Catherine, a 30-something woman who occasionally cuts my hair, was in a good, even ebullient, mood when I saw her a few days ago. She couldn’t stop talking about a new diet she was following.
“I lost eight pounds in two weeks,” she told me, “and I feel so much healthier and energetic. I am eating clean, no sugar, no grabbing a protein bar rather than eating a real meal.“
When I asked her whether she was also going to the gym, something she had talked about on and off for about two years without any commitment, she mentioned that her doctor told her not to, because she was eating too few calories to exercise. A few seconds later, she sort of mumbled that she was taking an appetite suppressant, which is why, she thought, she wasn’t supposed to exercise. But she was taking it only for two weeks to jump-start the diet, and when she stopped, she might start going to the gym.
“What was the drug?” I asked.
“Adipex,” she told me.
Adipex, or phentermine (its generic name), is a drug that was approved for weight loss in l959. One of the most popular weight-loss drugs ever developed, it decreases hunger, thus supporting weight-loss efforts. In a study carried out among obese Korean adults receiving 12 weeks of phentermine treatment, the drug produced significantly greater weight loss than placebo. Phentermine increases the activity of a brain neurotransmitter, norepinephrine, and produces a mild stimulant effect. The drug also promotes dopamine and serotonin activity, and all three neurotransmitters may be involved in decreasing hunger.
Catherine’s doctor suggested she follow a vegan, low-carbohydrate diet, so she stopped eating cheese, eggs, chicken, dairy, fish, meat and all grains and starchy vegetables. Indeed, she wasn’t eating much of anything, since the drug took away her appetite almost entirely. When I mentioned that the drug might have side effects like dry mouth, dizziness, or difficulty sleeping, she waved the information away.
“I have taken the drug several times before,” she told me, “every time I start a diet."
That Catherine was not able to keep off the weight she lost on previous diets is not surprising. Only a tiny percent of people maintain their weight loss, regardless of how the weight was lost. And her use of a diet drug to “kickstart” her diet may have been helpful. She told me she had been going through a long bout of emotional overeating and weight gain. The phentermine halted her impulsive overeating, and since it also took away her appetite, she was content eating salads and some non-animal protein, like tofu.
But of course a weight-loss drug works only as long as it is taken, and sometimes not even then. Phentermine is rarely prescribed for more than three months (and usually for shorter intervals), because its efficacy in reducing hunger diminishes over time. Once the drug treatment stops, the dieter must rely on innate self-control—will power—to continue to lose weight.
It is obvious that dieters such as Catherine gain weight, because they are unable to control their emotional overeating at times of stress or to alter their life to decrease the stress that caused their overeating. It follows that for Catherine to be able to continue to lose weight, competent professionals must address these problems. Her physician gave her a meal plan and multiple vitamins and calcium supplements to replace those she was not getting from her limited food intake. But what she did not give her was time to hear why Catherine had gained so much weight so quickly. What she did not hear about (as I did) was the toxic work schedule Catherine was following, with additional jobs in the evening and on weekend photo shoots. Catherine did not tell her about the pack of young relatives who crowded into her small apartment for a spring break vacation. What her physician also did not hear about was the need to get her landlord to fix a cranky air conditioner and replace a broken dishwasher.
The phentermine allowed Catherine to stop using food to dull her frustration, to quell her irritation at her noisy relatives, to quiet her anger at her landlord, and to stop feeling exhausted. Moreover, it boosted her energy; it is, after all, related chemically to amphetamines. But when she had to stop taking the drug, what was going to help her fight off the temptation to eat her way through the problems she was still confronting? The drug did not make the problems go away.
Indeed, many studies on the efficacy of phentermine on weight loss show that withdrawal of the drug causes weight loss to slow down considerably and/or to be regained. Thus ideally, a therapist, life coach, her physician, plus a weight-loss group should step in to help Catherine continue to lose weight once she stops taking the weight-loss drug. Someone or some group must help her learn how to cope with unavoidable stresses without eating and how to minimize stresses that are avoidable. She needs help in making the transition to a less restrictive food plan, so she can eat the variety of foods needed for her nutrient requirements and still lose weight. She needs encouragement to start to exercise.
How can a weight-loss pill be expected to achieve these goals?
“Effects on Weight Reduction and Safety of Short-Term Phentermine Administration
in Korean obese People,” Kyoung K, Hee-Cheol, K, Bang-Bu Y, and Kyu-Rae L Yonsei, Med J 2006
“How physician obesity specialists use drugs to treat obesity,” Hendricks E, Rothman R, Greenway F, Obesity
2009 17:1730–1735); “Phentermine and topiramate for the management of obesity: a review,”
Cosentino, G, Conrad A, 2 and Uwaifo G, 1 Drug Des Devel Ther. 2013; 7: 267–278.